Alert archive / Minnesota / Tornado Warnings in 2006
Tornado Warning 5, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at May 7, 2006, 10:57 PM CDT for Norman County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2006, 10:57 PM CDT (03:57 UTC)
- Expired
- May 7, 2006, 11:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Norman County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 78 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.0 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 771 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KFGF 080357 TORFGF MNC107-080430- /O.NEW.KFGF.TO.W.0005.060508T0357Z-060508T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1057 PM CDT SUN MAY 7 2006 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN NORMAN COUNTY IN NORTHWEST MINNESOTA * UNTIL 1130 PM CDT * AT 1054 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION 2 MILES WEST OF FLAMING...OR 46 MILES SOUTH OF THIEF RIVER FALLS...MOVING TO THE EAST AT 20 MPH. * THE TORNADO WILL BE NEAR... RANUM BY 1115 PM CDT IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. LAT...LON 4749 9644 4736 9641 4736 9610 4749 9610 $$ GV
2 follow-up statements
000 WWUS53 KFGF 080420 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1120 PM CDT SUN MAY 7 2006 MNC107-080430- /O.CON.KFGF.TO.W.0005.000000T0000Z-060508T0430Z/ NORMAN MN- 1120 PM CDT SUN MAY 7 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR NORTHEASTERN NORMAN COUNTY... AT 1116 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION. THE TORNADO WAS LOCATED 2 MILES SOUTHWEST OF RANUM...OR 45 MILES NORTH OF DETROIT LAKES...MOVING TO THE EAST AT 20 MPH. IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. LAT...LON 4749 9644 4736 9641 4736 9610 4749 9610 $$ GV
000 WWUS53 KFGF 080429 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1129 PM CDT SUN MAY 7 2006 MNC107-080439- /O.EXP.KFGF.TO.W.0005.000000T0000Z-060508T0430Z/ NORMAN MN- 1129 PM CDT SUN MAY 7 2006 ...THE TORNADO WARNING FOR NORTHEASTERN NORMAN COUNTY WILL EXPIRE AT 1130 PM CDT... AT 1129 PM CDT...THE TORNADO HAS DISSIPATED IN NORTHEASTERN NORMAN COUNTY. SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 1130 PM CDT. LAT...LON 4749 9644 4736 9641 4736 9610 4749 9610 $$ GV
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at May 7, 8:47 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 7, 8:47 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 847 PM CDT SUN MAY 7 2006 .UPDATE...LINE OF THUNDERSTORMS PASSING THROUGH CWA HAS BEEN SLOWLY WEAKENING ALL EVENING BUT IS STILL QUITE WIDESPREAD. ANOTHER LINE APPEARS TO BE STRUGGLING TO FORM NEAR THE RED RIVER. UPDATED ZONES/GRIDS FOR HIGHER POPS AND MORE WIDESPREAD SHOWERS/THUNDERSTORMS AT LEAST THROUGH THIS EVENING. AM NOT SURE THAT THUNDER WILL CONTINUE PAST MIDNIGHT SINCE DYNAMICS DRIVING IT ARE RATHER WEAK AND MOISTURE NOT IMPRESSIVE. && .PREV DISCUSSION... (ISSUED 325 PM CDT SUN MAY 7 2006) SHORT...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED IN CENTRAL SASK AND MB WITH A COLD FRONT EXTENDING THROUGH W MB INTO W ND BETWEEN MOT AND DVL TO JUST W OF BIS. KMBX...KBIS AND KMVX RADARS SHOW A LINE OF THUNDERSTORMS HAS DEVELOPED ALONG THE FRONTAL ZONE. WHEN LOOKING AT THE MODELS...MODELS HAVE COME INTO BETTER AGREEMENT ON HOW THE SURFACE AND 500MB LOW PRESSURE SYSTEMS WILL MOVE THROUGH THE REGION...BUT STILL HAVE SOME TIMING DIFFERENCES FOR THE ARRIVAL OF THE COLD FRONT. THEREFORE...USED COMPROMISE FOR FORECAST. WITH FRONT INCHING ITS WAY THROUGH E ND OVERNIGHT AND W MN TOMORROW... EXPECT THUNDERSTORM ACTIVITY TO CONTINUE. MODELS CONSISTENT IN KEEPING NEGATIVE LIS...GOOD 700MB LIFT...850MB Q-VECTOR CONVERGENCE AND THETA-E RIDGE REMAINING ALONG AND AHEAD OF THE FRONT. ALTHOUGH MOISTURE WOULD BE THE LIMITING FACTOR WITH THIS SYSTEM...THE CURRENT ORIENTATION OF CONVECTIVE DEVELOPMENT COULD STILL SETTING UP THE POTENTIAL FOR A TRAIN-ECHOES...WHICH COULD GIVE SOME ISOLATED AREAS LOCALLY HEAVY RAINFALL. ALSO...THE FRONT SHOULD BE ABLE TO TAP INTO BETTER MOISTURE AS IT WORKS E...WITH DEWPOINTS IN THE UPPER 40S AND LOWER 50S. OTHERWISE...THE BEST POTENTIAL FOR ANY SEVERE WEATHER THIS EVENING LOOKS LIKE FOR LARGE HAIL. THE COLD FRONT FINALLY MOVES E OF THE AREA ON MON NIGHT...BUT THE SURFACE LOW LINGERS OVER S MB AND MN MON NIGHT AND TUE...KEEPING THE CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST...ESPECIALLY IN THE E PARTS OF THE AREA. THEN...FOR TUE NIGHT AND WED...THE 500MB LOW MOVES INTO THE REGION...KEEPING THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST. LONG...(THU THROUGH SUN)...SOME DIFFERENCES AT THE 84HR POINT ON THE NAM/GFS...WITH THE GFS HAVING A CLOSED 500MB LOW OVER THE FA AND THE NAM HAVING AN OPEN WAVE. 12Z/06 AND 00Z/07 RUNS OF THE ECMWF NOT MUCH HELP...AS FIRST MATCHES THE GFS BETTER WHILE THE SECOND MATCHES THE NAM. CONTINUITY HAS HAD SOME PCPN CHANCES AND THIS MAKES SENSE IF THERE IS A COLD CORE UPPER LOW OVER THE FA. SHOULD BE SOME DIURNAL LOSS OF SHOWER COVERAGE AND THEN BETTER REDEVELOPMENT EAST OF THE FA DURING THE DAY THU. THIS COVERED WELL IN FORECAST ALREADY. AFTER THIS PUSHES EAST THE REST OF THE LONG RANGE LOOKS QUIET. TEMPS SHOULD STAY PRETTY COOL THROUGHOUT (BELOW NORMAL). AVIATION...STILL HAVE A LOT OF UNCERTAINTY ABOUT THUNDER ALONG/AHEAD OF THE COLD FRONT TONIGHT. DID CONTINUE TO BRACKET ABOUT 8 HOURS WITH A PROBABILITY OF THUNDERSTORMS...MOSTLY LATE EVENING AND PAST MIDNIGHT FOR KFAR/KGFK. WOULD HAVE PREFERRED TO NARROW THE WINDOW MUCH MORE...BUT THE FRONT IS ONLY EXPECTED TO INCH EASTWARD TONIGHT AND POSSIBLY STALL NEAR THE RED RIVER VALLEY. WIND SPEEDS SHOULD SUBSIDE A BIT AFTER SUNSET. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GV
Hazardous weather outlook, May 7, 6:53 AM CDT, 16 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 653 AM CDT SUN MAY 7 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 653 AM CDT SUN MAY 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING AREA OF LOW PRESSURE WILL BRING A CHANCE OF THUNDERSTORMS TO EASTERN NORTH DAKOTA THIS EVENING SPREADING INTO NORTHWEST MINNESOTA AFTER MIDNIGHT. AN ISOLATED STORM MAY APPROACH SEVERE LIMITS THIS EVENING PRODUCING LARGE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MIDWEEK HOWEVER NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. VOELKER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 11:32 PM CDT | Tornado Warning | FGF | Polk | 58 min |
Nearby
Tornado Warnings in Minnesota, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.